338235486888240 486377435793741. 486377435793741.
 

Overdose Deaths Increase


The Centers for Disease Control and Prevention (CDC) issued a media alert

regarding an increase in fatal overdoses in the US. The National Center for Health Statistics released provisional data that showed a 28.5% increase in overdose deaths over a 12-month period ending in April 2021. Estimated overdose deaths from opioids, deaths from synthetic opioids (like fentanyl), and deaths from psychostimulants such as methamphetamine increased. The report also noted a rise in deaths from cocaine and semi-synthetic opioids (such as prescription pain medication).


In May 2020, the Oregon Health Authority (OHA) reported a 70% increase in overdose deaths

when compared to April/May of 2019. OHA contributed the significant increase in fatal overdoses largely to an increase in fentanyl found in the drug supply. Synthetic fentanyl is used for severe pain and can be 50 to 100 times more potent than morphine. It is typically used in the form of transdermal patches or lozenges but can be diverted for misuse. Fentanyl has been found in heroin and other opiate substances, meth, cocaine, and ecstasy. Any street drug can be mixed with fentanyl because it is cheaper to produce and extremely potent. Drugs mixed with fentanyl can cause accidental overdose and death.


Lincoln County Public Health is advising the public, law enforcement and our first responders to:

• Be on the lookout for overdoses.

• Carry Naloxone or Narcan.

• Alert others to the increased risk of overdose and potential contamination of fentanyl in

the drug supply.

Signs of Opioid/Fentanyl Overdose: According to the Centers for Disease Control and

Prevention, signs and symptoms of opioid overdose include:

• Small, constricted “pinpoint pupils”

• Falling asleep or loss of consciousness

• Slow, shallow breathing

• Choking or gurling sounds

• Limp body

• Pale, blue, or cold skin

Naloxone/Narcan Saves Lives: Naloxone is a medication that can be administered during an

overdose to temporarily block the opioids effect on the body to delay or prevent death during an overdose. Naloxone is available as an injectable or nasal spray (Narcan). If Naloxone is used, the effects are temporary, and the person still needs medical attention.


You can get naloxone through:

• Any pharmacist in Oregon can prescribe naloxone for you.

• Anyone who can prescribe medication can send a naloxone prescription to your

pharmacy.

• Lincoln County Harm Reduction provides free naloxone 541-270-9069.

• Confederated Tribes of The Siletz Indians also provides free naloxone, 541-444-9672.

Testing Your Supply Can Help Prevent Overdose: Fentanyl testing strips (FTS) can identify the

presence of fentanyl in illicit substances. FTS can be used on powders, injectable drugs, and pills.


Testing your supply can help reduce your risk of overdose.

You can get FTS through Lincoln County Harm Reduction, 541-270-9069.

Call 9-1-1 if someone is having an overdose: Even if Naloxone is used and overdose symptoms

are reversed, the effect is temporary, and the person still needs medical attention. Call 9-1-1 if

someone is having an overdose. Good Samaritan Law protects you from being arrested or

prosecuted for drug-related charges or parole/probation violations based on information

provided to emergency responders.


64 views0 comments